Interactions: Reducing risk

Last updated: Monday, September 14, 2015


In clinical practice there are a number of strategies by which the chances of interactions affecting a patient can be reduced:

  • Certain drugs have a narrow therapeutic range or require careful monitoring, and interactions involving them are more likely to cause harm to the patient (e.g. ciclosporin, lithium, phenytoin, warfarin, digoxin). Starting a new drug in patients taking these medicines always requires a check for interactions.

  • You should be aware that some drugs are particularly liable to interact with lots of other drugs (e.g. erythromycin, ritonavir, carbamazepine).

  • Different drugs in the same therapeutic class can have different potentials to interact (e.g. fluoxetine is more likely to interact with a range of other drugs than citalopram). Swapping to a different drug in the same class may avoid an interaction.

  • If a potentially interacting combination must be used, knowing the possible result may allow the patient to be monitored for potential adverse effects.


AUDIO: Medicines affecting the QT interval
Clinical pharmacists in a specialist field often have a good working knowledge of practical ways to avoid, monitor, or reduce the effects of potentially interacting combinations of drugs. Listen to Helen Jones interviewing Michelle Cerrato, Lead Pharmacist for Cardiovascular and Thoracic Care at University Hospital Southampton, on the subject of managing medicines that affect the QT interval. Click on the 'play' arrow below.

If the audio does not work then this help page may assist you.